Pennsylvania, 2016

Flash Flooding in Pennsylvania, July 30, 2016

July 30, 2016 · NWS BGM · 2 events in 1 county or zone

Slow moving, heavy rain producing thunderstorms crossed the metropolitan areas of Northeast Pennsylvania during the late afternoon and evening. Rainfall amounts between 3 and 6 inches over a span from 90 minutes to 2 hours were common in many areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$160,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Slow moving, heavy rain producing thunderstorms crossed the metropolitan areas of Northeast Pennsylvania during the late afternoon and evening. Rainfall amounts between 3 and 6 inches over a span from 90 minutes to 2 hours were common in many areas. These intense rainfall rates led to areas of urban and small stream flash flooding throughout Lackawanna county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 30, 2:29 PM EST, 2 hours 33 minutes earlier.

Area forecast discussion, Jul 30, 2:29 PM EST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
329 PM EDT SAT JUL 30 2016

.SYNOPSIS...
A low over Virginia will slowly move north and east the next
couple days bringing showers and thunderstorms to the area tonight
and Sunday. Some of the rain may be heavy. Drier air will move
into the area late Monday and Tuesday.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Ltl wv punching into the back of the deep moisture feed over the
ern U.S. This is dvlpg a sfc low over ern OH that will trudge
slowly ewrd ovrngt into Sunday. This system will inturn slowly
dvlp a sely ll jet into the area feeding moisture under a fvrbl
300 mb jet structure. So while rain will tend to run out east this
aftn and eve, it will also tend to redvlp over ern PA and pull
back across the fcst area. Instability will cont to mrgnl but with
the dvlpg jet, isltd tstms certainly psbl.

Pwats increase ovrngt to nearly 2 inches with the moisture feed so
rainfall amts could be heavy. Good news is ll wind structure does
not seem to favor MBE vectors that wld indicate persistant rain.
Still, every drought seems to end with a flood and training cells
could be a prblm. Shrt term flood watches are psbl as the event
dvlps. Attm it looks like the best chance for heavy rain will be
over the Poconos and Catskills and perhaps into the ern Finger
Lakes.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
Loos like the heaviest rain will push east of the fcst area Sunday
mrng lvg the fcst area with plenty of ll moisture but drying abv.
Sndg looks pretty stable so clds may be slow to brk up and a lgt
shwr remains psbl into the aftn...esp in the east.

Upr trof slowly swings thru Mon keeping the area slgtly unstable
and unsettled. Hgts begin to blds as drier air mves in Tue. Highs
Mon with limited sun only in the 70s, but with incrsd sun Tue
temps return to the 80s, xcpt in the wrn Cats where to cooler air
hangs on a bit.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Overall a great summer week on tap as upper level heights rise
across much of the continental United States with a broad flat
ridge developing over much of the country as the prevailing
westerlies are lifted into southern Canada. The week will become
increasingly more hot and humid as surface high pressure moves
from the vicinity to coastal New England by late week. Next chance
for showers/thunderstorms will be late Friday into Saturday
morning when the next cold front is expected to cross the area.
The best chance for convection looks to be Friday night.

Temperatures will start near seasonal levels then rise to 5 to 10
degrees above normal by late week before the frontal passage.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
A mid level wave passing through this afternoon will produce
occasional MVFR/below alt required conditions at KITH/KELM/KBGM/KAVP
in showers and thunderstorms. Thunderstorms are only in the KAVP
TAF where instability is best. Except for KAVP there will be a
break in convection before the next wave impacts the terminals.
Later tonight between 06Z-09Z another round of primarily showers
with embedded thunderstorms will impact the terminals. Widespread
conditions below alt required are expected with occasional IFR
conditions in heavier convection primarily between 09Z-14Z. At
KAVP the second wave will impact the terminal earlier around 03Z
with the heavier activity between 05Z-09Z. Conditions will remain
mvfr until 18z with showers and haze.

Easterly winds around 5 knots.

OUTLOOK...

Sun night - Monday...Restrictions possible with showers and
thunderstorms.

Monday night - Thursday...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...DGM
NEAR TERM...DGM
SHORT TERM...DGM
LONG TERM...RRM
AVIATION...RRM
Hazardous weather outlook, Jul 30, 3:10 AM EST, 13 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
410 AM EDT SAT JUL 30 2016

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-310815-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
410 AM EDT SAT JUL 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS PRODUCING HEAVY RAINFALL ARE POSSIBLE THIS AFTERNOON
ACROSS THE TWIN TIERS AND NORTHEAST PENNSYLVANIA. ANOTHER ROUND OF
WIDESPREAD HEAVY RAIN SHOWERS WITH EMBEDDED THUNDERSTORMS IS
EXPECTED LATER THIS EVENING AND TONIGHT...AND MAY LIFT FURTHER
NORTH INTO CENTRAL NEW YORK. THE COMBINATION OF THESE TWO RAIN
EVENTS MAY PRODUCE LOCALIZED FLOODING CONCERNS...MAINLY IN POORLY
DRAINED URBAN AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 30, 4:11 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
511 PM EDT SAT JUL 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLOOD            DUNMORE                 41.42N  75.61W
07/30/2016                   LACKAWANNA         PA   EMERGENCY MNGR

            BRIDE AFFECTED BY HIGH WATER IN DUNMORE... STREET
            FLOODING IN SCRANTON

&&

BGM
Local storm report, Jul 30, 4:13 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BINGHAMTON NY
513 PM EDT SAT JUL 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLOOD            DUNMORE                 41.42N  75.61W
07/30/2016                   LACKAWANNA         PA   EMERGENCY MNGR

            BRIDGE AFFECTED BY HIGH WATER IN DUNMORE

&&

CORRECTED REMARKS

BGM
Local storm report, Jul 30, 4:15 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
515 PM EDT SAT JUL 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     FLOOD            SCRANTON                41.40N  75.67W
07/30/2016                   LACKAWANNA         PA   EMERGENCY MNGR

            STREET FLOODING IN SCRANTON /TAYLOR /COVINGTON /DUNMORE

&&

BGM
Local storm report, Jul 30, 4:22 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
522 PM EDT SAT JUL 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HEAVY RAIN       SPRINGBROOK CORNERS     41.30N  75.60W
07/30/2016  M3.10 INCH       LACKAWANNA         PA   TRAINED SPOTTER

            3.1 INCHES SINCE EARLY AFTERNOON... 2.0 INCHES LAST HR

&&

BGM

The radar

The Binghamton radar (KBGM), 90 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Lackawanna

When
July 30, 5:02 PM EST to 10:00 PM EST
Where
Lackawanna County, Dunmore to 1.26 mi S of Marshwood
Cause
Heavy Rain
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
41.430, -75.650

Significant urban and small stream flash flooding occurred throughout the City of Scranton and other metropolitan Boroughs in the Lackawanna Valley. The most notable damage was reported on Brook Street, and also on Lindy Street.

Flash Flood, Lackawanna

When
July 30, 6:15 PM EST to 8:00 PM EST
Where
Lackawanna County, 0.45 mi SSE of Elmhurst to 3.88 mi SSW of Yostville
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.374, -75.547

Significant small stream flash flooding and street flooding occurred in and around Moscow. Roaring Brook washed over Brook Road near Route 690 for more than an hour.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2016Every state in 2016This day in weather historyWarnings in Pennsylvania, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651750, 651752.